Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 179, NWS Austin/San Antonio, TX

October 31, 2015Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 31, 2015, 8:25 PM CDT for Bexar County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 31, 2015, 8:25 PM CDT (01:25 UTC)
Expired
Oct 31, 2015, 11:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 52 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 8:36 PM CDTFLASH FLOOD1 Se Fiesta Texas, TXROAD CLOSED AT OLD FREDERICKSBURG ROAD AND LOOP 1604 DUE TO HEAVY RAINS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2015-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2015-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WGUS54 KEWX 010125
FFWEWX
TXC029-010430-
/O.NEW.KEWX.FF.W.0179.151101T0125Z-151101T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
825 PM CDT SAT OCT 31 2015

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BEXAR COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 1130 PM CDT

* AT 822 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE SAN
  ANTONIO METRO AREA. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN OVER
  SOME PLACES.  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY ACROSS
  AREA ROADS...UNDERPASSES AND LOW LYING AREAS. ADDITIONAL ONE INCH
  OF RAINFALL IS POSSIBLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SAN ANTONIO...LIVE OAK...LEON VALLEY...KIRBY...ALAMO HEIGHTS...
  WINDCREST...TERRELL HILLS...HOLLYWOOD PARK...SHAVANO PARK...OLMOS
  PARK...SOMERSET...ELMENDORF...LACKLAND AFB...CROSS MOUNTAIN...
  CASTLE HILLS...BALCONES HEIGHTS...HILL COUNTRY VILLAGE...
  SOUTHTON...MARTINEZ AND MITCHELL LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2964 9835 2926 9831 2914 9843 2922 9865
      2964 9864

$$
1 follow-up statement
349 
WGUS74 KEWX 010219
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
919 PM CDT SAT OCT 31 2015

TXC029-010228-
/O.CAN.KEWX.FF.W.0179.000000T0000Z-151101T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-
919 PM CDT SAT OCT 31 2015

...THE FLASH FLOOD WARNING FOR CENTRAL BEXAR COUNTY IS CANCELLED...

THE HEAVY RAIN OVER THE SAN ANTONIO AREA HAS ENDED...AND FLOODING IS
NO LONGER EXPECTED TO POSE A THREAT. SOME LINGERING LIGHT SHOWERS
STILL POSSIBLE FOR THE NEXT FEW HOURS.

LAT...LON 2964 9835 2926 9831 2914 9843 2922 9865
      2964 9864

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 7:23 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Oct 31, 7:23 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
723 PM CDT SAT OCT 31 2015

.UPDATE...
UPWARD FORCING CONTINUES TO INCREASE AHEAD OF THE UPPER LEVEL LOW
CURRENTLY CENTERED OVER THE SERRANIAS DEL BURRO AND DRIFTING TO
THE EAST. AS A RESULT...HAVE BOOSTED POPS ACROSS EASTERN AREAS AND
INTRODUCED THUNDERSTORMS AS SHOWERS CONTINUE TO GROW UPSCALE WITH
LIGHTNING IN SHOWERS IN THE UPPER LOW. NO OTHER CHANGES.

&&

.PREV DISCUSSION... /ISSUED 658 PM CDT SAT OCT 31 2015/

AVIATION...
/00Z TAFS/
MOSTLY HIGH CLOUDS WILL PREVAIL ACROSS THE AREA TERMINALS THROUGH
SUNDAY MORNING. SKIES ARE EXPECTED TO CLEAR FROM WEST TO EAST
OVERNIGHT INTO SUNDAY. SOME LINGERING CLOUDS ARE EXPECTED ACROSS
KAUS IN THE AFTERNOON BUT OVERALL...VFR CONDITIONS ARE
ANTICIPATED FOR THE FORECAST PERIOD. LIGHT NORTHERLY WINDS ARE
EXPECTED OVERNIGHT INTO SUNDAY AND INCREASING IN THE AFTERNOON 5
TO 10 KNOTS WITH HIGHER GUSTS.

PREV DISCUSSION... /ISSUED 430 PM CDT SAT OCT 31 2015/

UPDATE...
RADARS SHOW PATCHY LIGHT RAIN DEVELOPING AHEAD OF THE UPPER LEVEL
TROUGH DUE TO UPPER LEVEL DIFFLUENCE AND UPWARD FORCING OF MOIST
MID LEVEL AIRMASS. HAVE UPDATED TO INCLUDE MENTION OF LIGHT RAIN
FOR THIS EVENING.

PREV DISCUSSION... /ISSUED 229 PM CDT SAT OCT 31 2015/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED A TROUGH FROM THE NORTHERN
PLAINS TO THE BAJA PENINSULA WITH SOUTHWESTERLY FLOW OVER TEXAS.
AT THE SURFACE...THE COLD FRONT HAS PASSED THROUGH OUR CWA AND
WINDS WERE FROM THE NORTHWEST. DRIER AIR IS MOVING IN BEHIND THE
FRONT WITH DEW POINT TEMPERATURES FIVE TO 15 DEGREES LOWER THAN
24 HOURS AGO. THE UPPER LEVEL TROUGH WILL MOVE ACROSS TEXAS DURING
THIS PERIOD. HIGH PRESSURE AT THE SURFACE WILL SETTLE OVER THE
AREA BRINGING DRY WEATHER. WILL SEE COOLER TEMPERATURES THROUGH
MONDAY MORNING.

LONG TERM (MONDAY THROUGH SATURDAY)...
THE UPPER PATTERN WILL BRIEFLY BECOME ZONAL MONDAY BEFORE ANOTHER
TROUGH DIGS DOWN ALONG THE WEST COAST. THIS WILL TURN THE FLOW
OVER TEXAS TO THE SOUTHWEST BY TUESDAY. THE SURFACE HIGH WILL MOVE
TO THE EAST DURING THIS TIME AND LOW LEVEL WINDS WILL BECOME
SOUTHEASTERLY. WEATHER WILL REMAIN DRY THROUGH THIS TIME FRAME AND
TEMPERATURES WILL REBOUND. THE UPPER TROUGH WILL MOVE TOWARD THE
EAST ACROSS ARIZONA AND NEW MEXICO BY THURSDAY WITH LOW LEVEL FLOW
REMAINING FROM THE SOUTHEAST. AN UPPER LEVEL SHORTWAVE TROUGH WILL
MOVE THROUGH THE PATTERN AND BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS WEDNESDAY. DURING THE DAY THURSDAY...THE TROUGH
WILL BEGIN TO LIFT OVER THE TOP OF A RIDGE OVER THE GULF AND A
FRONTAL SYSTEM WILL MOVE TOWARD WEST TEXAS. MODELS BEGIN TO
DIVERGE AT THIS POINT. THE GFS MAINTAINS A SHARPER...SLOWER TROUGH
THROUGH FRIDAY NIGHT WHILE THE ECMWF FLATTENS THE TROUGH AS IT
MOVES QUICKLY OVER THE RIDGE. THE FRONT WILL MOVE ACROSS TEXAS
FRIDAY AND SATURDAY CONTINUING RAIN CHANCES THROUGH THE END OF THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              57  75  54  81  55 /  20  -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  56  76  50  80  51 /  20  -    0   0   0
NEW BRAUNFELS MUNI AIRPORT     58  78  52  82  53 /  30   0   0   0   0
BURNET MUNI AIRPORT            54  73  51  79  53 /  20  -    0   0   0
DEL RIO INTL AIRPORT           54  80  52  84  54 /  10   0   0   0   0
GEORGETOWN MUNI AIRPORT        55  73  51  78  53 /  20  10   0   0   0
HONDO MUNI AIRPORT             55  79  49  84  51 /  20   0   0   0   0
SAN MARCOS MUNI AIRPORT        58  76  52  80  53 /  20   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   61  75  55  79  56 /  20  10   0   0   0
SAN ANTONIO INTL AIRPORT       58  78  53  82  54 /  30   0   0   0   0
STINSON MUNI AIRPORT           59  79  53  84  54 /  30   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Oct 31, 11:01 AM CDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1101 AM CDT SAT OCT 31 2015

TXZ171>173-183>194-202>209-217>225-228-011615-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1101 AM CDT SAT OCT 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

FLOODED ROADS AND LOW WATER CROSSINGS WILL CONTINUE TO CREATE
HAZARDOUS DRIVING CONDITIONS ACROSS MUCH OF SOUTH CENTRAL TEXAS
THROUGH TONIGHT. WATERS WILL BE SLOW TO RECEDE SO MANY AREAS WILL
CONTINUE TO BE INUNDATED WITH WATER THROUGH TONIGHT. RIVER RISES
WILL ALSO CONTINUE TODAY OVER THE COASTAL PRAIRIES...ESPECIALLY
OVER THE LOWER PORTIONS OF THE GUADALUPE...SAN ANTONIO...CIBOLO
CREEK...COLORADO RIVER BASINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME AREA RIVERS WILL CONTINUE TO BE IN FLOOD AT LEAST THROUGH
SUNDAY. THESE RISES WILL AFFECT BOTH ROADS AND SOME HOMES NEAR THE
FLOODED RIVERS AND CREEKS.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 7:34 PM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Wilson3 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.